General News of Wednesday, 16 May 2018
Food and Drugs Authority (FDA) in partnership with Narcotics Control Board and Pharmacy Council on Tuesday engaged stakeholders in a six-hour forum on combating Tramadol abuse and illicit drugs in Upper West Regional capital, Wa.
The Agencies entrusted to fight illegal drugs and drug abuse in the country decried the growing abuse of Tramadol, the medicine meant for relieving moderate body pain, but has now found to have been misused widely by the youth for other unapproved purposes.
The media, Police, religious leaders, traditional rulers, over-the-counter drug sellers and several heads of departments who took part in the forum raised serious concerns about the trend of drug abuse among the youth, and called for a concerted effort to curb the devastating situation.
Mr Albert Ankomah, the Upper West Regional Head of FDA, said the Authority was poised to carry out its operations as mandated by the law, but required full cooperation of other enforcement agencies and stakeholders to tame the canker of Tramadol abuse described as reaching national epidemic by many.
However, he said the FDA was also challenged in their operations to control door-to-door delivery of medicines, social media/internet sales, sourcing products from unregistered suppliers, cross-border trade adulteration of herbal medicines and among others.
In order to address the situation, he noted that there was the need for sustained market surveillance exercise, capacity building for investigation, prosecution or prescription of sanctions to offenders and aggressive public education.
The Acting Upper West Regional Manager of Pharmacy Council, Mr Lateef Agyei-Wiredu, said the trend of abuse of Tramadol gathered by intelligence in the region indicated that farmers, drivers and criminal groups, were turning away from marijuana to the use of Tramadol.
The devastating effects of Tramadol abuse, he said included; agitation, headache, dizziness, drowsiness, tiredness, constipation, diarrhoea, nausea and vomiting.
He also mentioned some consequences as hallucinations, itching, sweating, flushing and fever, fainting, seizure (convulsions) infertility, impotence, sexual problems, organ damage and subsequently death.
“All of us have to join hands to step up the public education in our communities. The opinion leaders are kindly invited to put their voices in this battle against this menace,” he added.